[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1966

AMPICILLIN REACTION-Reply

Author Affiliations

2333 Elmwood Ave Rochester, NY 14618

Am J Dis Child. 1966;112(6):609-610. doi:10.1001/archpedi.1966.02090150153028

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor: Because of the high incidence of skin reactions to ampicillin and because other drugs are available I do not believe that it should be used for the treatment of streptococcal infection.

However, I am reasonably sure on clinical grounds that the sensitivity reactions which we observed are not reactions to penicillin itself (or to the penicillin antigen 6-aminopenicillanic acid). These reactions do not have the earmarks of penicillin sensitivity (hives, painful joints, itching, evanescent rash). These reactions of the skin are similar to the drug rashes which many years ago in the early trials of sulfa prophylaxis we learned to ignore and continue medication.

The rash does not itch. It is rubella-like; it spreads down, usually starting around the face and neck. Once it appears it persists for at least several days and when it fades, leaves marks like measles. It is not associated with joint swelling.

First Page Preview View Large
First page PDF preview
First page PDF preview
×